Montana, 2013

High Wind in Montana, February 2 to 6, 2013

February 2 to 6, 2013 · NWS TFX · 6 events in 2 counties and zones

High winds developed over the rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds developed over the rocky Mountain Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 2, 4:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 2, 4:35 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MST Sat Feb 2 2013

UPDATED AVIATION SECTION

.DISCUSSION...

Tonight through Monday...Coastal ridge upper air pattern
will continue to provide generally dry and mild conditions. Weak
shortwave energy will move through the flow periodically but will
mainly affect the Rocky Mountains. A lee side trof will develop
Sunday night with breezy conditions along the east slopes. Wind
speeds should remain below warning criteria. Temperatures will
remain above seasonal averages to start the week. Emanuel

Monday night through Saturday...Models are in good agreement on
general trends during the period. Tuesday an upper ridge will move
into central Montana. No precipitation is expected with the possible
exception of the Rocky Mountain Front. Late Tuesday night and
Wednesday morning models forecast a weak weather disturbance aloft
to affect the forecast area. Expect scattered snow showers over the
mountains with isolated snow showers for the southwest valleys. The
plains should remain dry. Then Wednesday night expect a repeat of
what was mentioned above for Tuesday. Later in the week a deep upper
trough will develop over the western U.S. Models have come into
better agreement in keeping most of the moisture and energy with
this trough south of Montana however there will be a chance of snow
showers over southwest Montana and the western mountains. On
Saturday a strong upper ridge is forecast to extend from the eastern
Pacific into British Columbia. Meanwhile a weather disturbance aloft
will be moving south through central Canada. By this time the models
do differ on the position of this weather disturbance but any
associated precipitation should stay well away from northern
Montana. As has been advertised for several days high temperatures
should cool later in the week. Blank

&&

.AVIATION...
Updated 2335z.
VFR conditions will prevail through the forecast period. High clouds
will increase as a weak disturbance approaches the area late
tonight. A lee side trough of low pressure will deepen as the
disturbance moves trough early Sunday morning, resulting in a period
of gusty westerly winds over the plains from KCTB to KGTF where
winds will gust over 30 knots, a few gusts to 40 KTS are possible.
Winds will diminish around 18Z Sunday. Langlieb
&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  48  33  48 /   0   0   0  10
CTB  30  47  29  46 /   0   0   0  10
HLN  18  42  26  44 /   0   0  10  10
BZN   9  39  21  41 /   0   0   0  10
WEY   1  31   9  30 /   0   0  10  20
DLN  16  39  24  40 /   0   0  10  10
HVR  18  39  18  41 /   0   0   0  10
LWT  22  44  25  43 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...BLANK
AVIATION...LANGLIEB

weather.gov/greatfalls
Hazardous weather outlook, Feb 2, 3:40 AM MST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 AM MST SAT FEB 2 2013

MTZ008>015-044>055-031045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
340 AM MST SAT FEB 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

6 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
February 2, 8:00 PM MST to 9:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

High winds of 55KT (64MPH) were measured at the Deep Creek RAWS 8 miles SE of Glacier Park.

High Wind, Southern Rocky Mountain Front

When
February 3, 3:00 AM MST to 4:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds of 50KT (58MPH) were measured at Gibson Dam 19 miles NW of Augusta.

High Wind, Southern Rocky Mountain Front

When
February 3, 4:00 AM MST to 5:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Public

High winds of 65KT (75MPH) were measured at Teton Pass Ski Area 31 miles WNW of Choteau.

High Wind, Southern Rocky Mountain Front

When
February 4, 6:00 AM MST to 7:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds of 50KT (58MPH) were measured at the Nutmeg Ranch 15 miles WNW of Choteau.

High Wind, North Rocky Mountain Front

When
February 4, 6:30 AM MST to 7:30 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High winds of 52KT (60MPH) were measured at Heart Butte.

High Wind, Southern Rocky Mountain Front

When
February 6, 12:00 AM MST to 1:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

High winds of 52KT (60MPH) were measured at the Teton Pass Ski Area 31 miles WNW of Choteau, MT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437286, 437288, 437287, 437289, 437290, 437291.